Dementia drugs may put some patients at risk, study shows

May 27, 2009

Side effects associated with several commonly-prescribed dementia drugs may be putting elderly Canadians at risk, says Queen's University Geriatrics professor Sudeep Gill.

Cholinesterase inhibitors (Aricept, Exelon and Reminyl) are often prescribed for people with Alzheimer's disease and related dementias because they increase the level of a chemical in the brain that seems to help memory. Although such drugs are known to provoke slower heart rates and fainting episodes, the magnitude of these risks has not been clear until now.

"This is very troubling, because the drugs are marketed as helping to preserve memory and improve function," says Dr. Gill, who is an Ontario Ministry of Health and Long-term Care Career Scientist, working at Providence Care's St. Mary's of the Lake Hospital in Kingston. "But for a subset of people, the effect appears to be the exact opposite."

In a large study using province-wide data, Dr. Gill and his colleagues discovered that people who used cholinesterase inhibitors were hospitalized for fainting almost twice as often as people with dementia who did not receive these drugs. Experiencing a slowed heart-rate was 69 per cent more common amongst cholinesterase inhibitor users. In addition, people taking the dementia drugs had a 49 per cent increased chance of having permanent pacemakers implanted and an 18 per cent increased risk of hip fractures.

Unfortunately, Dr. Gill continues, this class of drugs is one of the few effective dementia treatments available today. Acknowledging that these drugs do have an important role in the management of dementia, he suggests that people who are already at a higher risk (for example, those who have had previous episodes of fainting or slowed heart rate) may want to ask their doctors to reassess the value of taking the drugs.

Slowing of the from cholinesterase inhibitors, if significant, may cause a person to faint and suffer fall-related injuries such as a broken hip - often debilitating and sometimes fatal for seniors. However, many physicians aren't aware of the connection between these problems and the dementia drugs, Dr. Gill notes.

If the association with dementia drugs is not identified, people who faint may be prescribed a permanent : an invasive procedure that can involve serious complications for seniors. Both the injuries incurred from falling and the risks from pacemaker implants are "downstream consequences" of not recognizing this drug-induced phenomenon.

"This study does not suggest that patients shouldn't take these drugs," says Dr. Gill. "What's critical is that patients, caregivers and physicians be aware of the potential side effects, and weigh these risks carefully against the potential for beneficial effects."

Source: Queen's University (news : web)

Related Stories

Recommended for you

Universal flu vaccine designed by scientists

September 30, 2016

An international team of scientists have designed a new generation of universal flu vaccines to protect against future global pandemics that could kill millions.


Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.